Missouri, 2013Flood and Heavy Rain in Missouri, May 3 to 5, 2013
May 3 to 5, 2013 · NWS PAH · 2 events in 2 counties and zones
Widespread heavy rainfall from 2 to 4 inches caused creeks and streams to reach bankful. The St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rainfall from 2 to 4 inches caused creeks and streams to reach bankful. The St. Francis River rose above flood stage. The heavy rainfall was caused by a strong and slow-moving low pressure system that formed along the Mid-Mississippi River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 3, 5:38 AM CST, 7 hours 22 minutes earlier.
Area forecast discussion, May 3, 5:38 AM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
638 AM CDT FRI MAY 3 2013
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 320 AM CDT FRI MAY 3 2013
THU CURRENT FLOOD WATCH STILL APPEARS TO BE SPATIALLY AND
TEMPORALLY IN PRETTY GOOD SHAPE...WITH AT LEAST ANOTHER 1.25 TO
1.75 INCHES EXPECTED OVER THE AFFECTED AREA BETWEEN NOW AND THE
WATCH EXPIRATION. PRECIPITATION GAGE READINGS VERSUS STORM TOTAL
RADAR RAINFALL ESTIMATES FROM THE KPAH RADAR OVER EASTERN RIPLEY
COUNTY MISSOURI AT 08Z /3 AM CDT/ INDICATES THAT THE RADAR IS
OVERESTIMATING AROUND 0.5 TO 0.6 OF AN INCH.
THE SHORT RANGE ENSEMBLE AND CANADIAN MODEL GUIDANCE SUGGEST THAT
SUFFICIENT MESOSCALE FORCING...CONVERGENCE AND LIFT WILL REMAIN
FOCUSED OVER SOUTHEAST MISSOURI FOR MOST OF THE FIRST PERIOD
/TODAY/...WEAKENING SOMEWHAT TONIGHT...LEAVING BROAD SCALE...BUT
LESSER LIFT IN PLACE AS THE MAIN PRECIPITATION SHIELD MOVES ACROSS
SOUTHERN ILLINOIS AND WEST KENTUCKY. THERE IS SOME ENHANCED
DIVERGENCE/STRETCHING AS THE UPPER LOW TRANSLATES AND CONSOLIDATES
OVER SOUTHEAST ILLINOIS...NORTHWEST KENTUCKY AND SOUTHWEST
INDIANA SATURDAY NIGHT INTO SUNDAY MORNING IN THE WARM ISENTROPIC
CONVEYOR BELT ALOFT...LEADING TO ENHANCED PRECIPITATION
AMOUNTS...OR A SECONDARY PRECIPITATION MAX OVER THE WFO PAH
FORECAST AREA.
THE RECENT MODEL SUITES HAVE BEEN TRANSLATING...CONSOLIDATING AND
DEEPENING THE CLOSED LOW FROM WESTERN MO INTO AR ON
SATURDAY...TIGHTENING THE GRADIENT ALOFT AND MAKING THE LOW MORE
VERTICALLY STACKED AND COLD CORE IN NATURE. THE PRECIPITATION MAY
BE MORE EFFICIENT AND SMALLER IN DROP SIZE WITH TIME...AS THE LOW
BECOMES CLOSED OFF FROM THE MAIN UPPER FLOW.
MUCH COLDER TEMPERATURES WILL BE A CONCERN OVER THE FOOTHILLS OF
CARTER AND RIPLEY COUNTIES IN SOUTHEAST MISSOURI DURING THE
MORNING HOURS ON SATURDAY...WITH MIN TEMPERATURES EXPECTED TO DROP
INTO THE UPPER 30S. FOR NOW...WILL HOLD OFF WITH REGARD TO ANY
HEADLINES DEALING WITH FROST POTENTIAL...BUT IT WILL NEED TO BE
MONITORED IN FUTURE UPDATES IN THIS AREA OF SOUTHEAST MISSOURI.
.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 320 AM CDT FRI MAY 3 2013
LATEST MODEL RUNS STILL SHOWING SOME AGREEMENT IN THE LONG TERM
PERIOD. AT THE BEGINNING OF THE PERIOD THE PESKY CLOSED H5 LOW
SHOULD BE CENTERED OVER THE DEEP SOUTH ALONG THE AL/GA BORDER AND IS
EXPECTED TO MOVE EASTWARD TO SOUTH CAROLINA BEFORE TURNING NORTHEAST
AND TRACKING UP THE EAST COAST BY THE MIDDLE OF NEXT WEEK.
AT THE BEGINNING OF THE PERIOD THE UPPER LOW WILL STILL BE CLOSE
ENOUGH TO OUR CWA TO WRAP CONSIDERABLE MOISTURE AROUND ITS NORTH
SIDE. THIS COMBINED WITH MID LEVEL FORCING SHOULD PROVIDE THE BEST
PRECIPITATION CHANCES AREA WIDE IN THE LONG TERM. PRECIPITATION
CHANCES LESSEN ON MONDAY AS THE LOW MOVES FARTHER AWAY.
NORMALLY THE FARTHER AWAY A WEATHER SYSTEM...IE CLOSED H5 LOW...
MOVES AWAY FROM OUR REGION...PRECIPITATION CHANCES DISAPPEAR WITH
TIME. HOWEVER...WITH THE EXCEPTION OF THE ECMWF...MODELS CONTINUE TO
SHOW A VERY WEAK FLOW ALOFT REGIME WITH ADEQUATE RESIDUAL MOISTURE
AND INSTABILITY WHICH WOULD LEND ITSELF TO A MORE DIURNAL SCENARIO
OF SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY. DURING THAT
TIME THE ECMWF TRIES TO POP UP A WEAK H5 RIDGE AXIS OVER OUR AREA
WHICH WOULD TEND TO SNUFF OUT ANY PRECIPITATION CHANCES...SO KEPT
DIURNAL CHANCES LOW.
BY NEXT THURSDAY PRECIPITATION CHANCES WILL BEGIN TO RAMP UP AGAIN
AS THE NEXT WEATHER SYSTEM BEGINS TO AFFECT OUR REGION. MODELS
INDICATE ENOUGH INSTABILITY TO WARRANT THE MENTION OF THUNDER.
TEMPERATURES STARTING OFF THE LONG TERM PERIOD BELOW NORMAL WILL
GRADUALLY MODERATE BACK TO NEAR NORMAL BY THE END OF THE PERIOD.
&&
.AVIATION...
ISSUED AT 640 AM CDT FRI MAY 3 2013
THE STALLED OUT FRONTAL BOUNDARY IS KEEPING KCGI IN THE POST
FRONTAL AIRMASS...HOLDING IFR CONDITIONS IN PLACE...INCREASING TO
MVFR CONDITIONS LATE IN THE PERIOD AS THE UPPER LOW MOVES CLOSER
AND THE MAIN RAIN BAND LIFTS OFF INTO THE NORTHEAST. THE KPAH TAF
SITE WILL SEE A REDUCTION INTO IFR CONDITIONS AROUND 16Z...THEN
RECOVER INTO THE MVFR CATEGORY FOR THE REMAINDER OF THE FORECAST
PERIOD AS THE FRONT MOVES EAST. ANY CEILING AND VISIBILITY
REDUCTION FOR KEVV/KOWB WILL MOVE INTO THE AREA BETWEEN 03Z-05Z
SATURDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THROUGH THIS EVENING FOR ILZ080-084-088-092-093.
MO...FLOOD WATCH THROUGH THIS EVENING FOR MOZ076-086-087-100-107>112-
114.
IN...NONE.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ001>004.
&&
SHORT TERM...SMITH
LONG TERM...JP
AVIATION...SMITHHazardous weather outlook, May 3, 9:19 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1019 AM CDT FRI MAY 3 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1019 AM CDT FRI MAY 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST MISSOURI THE
SOUTHWEST ILLINOIS AND SOUTHWEST KENTUCKY COUNTIES ALONG THE
MISSISSIPPI RIVER. PLEASE SEE THE LATEST FLASH FLOOD WATCH ISSUED
BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR THE LATEST DETAILS.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND
EAST OF THE COLD FRONT TODAY...MAINLY OVER WESTERN KENTUCKY...
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. A FEW SEVERE STORMS MAY
ALSO DEVELOP. DAMAGING WIND GUSTS OR AN ISOLATED TORNADO WOULD BE
THE MAIN THUNDERSTORM THREAT.
MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG SEVERAL AREA
RIVERS. PLEASE CHECK THE LATEST RIVER FLOOD STATEMENTS FOR UPDATES
ON RIVER STAGES...FORECASTS AND IMPACTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE DAYTIME HOURS
NEXT TUESDAY...WEDNESDAY...AND THURSDAY. NO WIDESPREAD SEVERE
WEATHER IS EXPECTED.
RIVER FLOODING WILL PERSIST ON SEVERAL AREA RIVERS...AS DETAILED
IN THE LATEST FLOOD STATEMENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION CANNOT BE RULED OUT THIS AFTERNOON INTO THE
EARLY EVENING HOURS TONIGHT. IN ADDITION...STORM SPOTTERS SHOULD RELAY
ANY HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL WEATHER
SERVICE.
Heavy Rain, Carter
- When
- May 3, 1:00 PM CST to 9:00 PM CST
- Where
- Carter County, Ellsinore to 6.19 mi E of Grandin
- Reported by
- Trained Spotter
- Coordinates
- 36.930, -90.750
Several county roads were closed due to flooding in eastern Carter County. K Highway was closed off of B Highway.
Flood, Wayne
- When
- May 4, 9:00 AM CST to May 5, 4:00 AM CST
- Where
- Wayne County, 2.54 mi NE of Silva to 2.5 mi NNE of Silva
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.200, -90.494
Minor flooding occurred along the St. Francis River. Some low-lying fields and woodlands near the river were underwater. Riverside campgrounds were evacuated.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Tennessee, May 3, 2013$1.0 million · 2 events
- Winter Weather in Arkansas, May 3 to 5, 201312 events
- Strong Wind in Florida, May 3, 2013$4,000 · 5 events
- Marine Strong Wind in South Atlantic Coastal Waters, May 3, 2013$2,000 · 2 events
- Hail in Indiana, May 3, 20130.88 in hail · 2 events
- Heavy Rain in Hawaii, May 3 to 5, 20132 events
- Heavy Snow in Alaska, May 3 to 5, 20131 event
- Strong Wind in Georgia, May 3, 2013$3,000 · 1 event
- Strong Wind in Mississippi, May 3, 2013$1,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 3, 20131 event
- Marine Thunderstorm Wind in Gulf of Mexico, May 3, 20131 event
- Hail in Illinois, May 3, 20130.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450027, 449451.